Call Us Today! 763-260-6908

Certain common medications are classified as ototoxic, meaning they have potential to damage the inner ear structures. Exposure to these drugs may result in hearing loss or tinnitus (ringing in the ears). It is important to note these are potential ototoxic side-effects. Not everyone who takes these medications will experience ototoxicity.

Potential issues might include:

Temporary or permanent hearing loss

Aggravation of pre-existing hearing loss

Increased vulnerability to ototoxicity with consumption of
one or more medication

Risk factors:

Impaired renal (kidney) function

Age (over 65)

Sensorineural hearing loss

Excessive noise exposure while taking ototoxic medications

Family history of ototoxicity

Dose and duration of ototoxic medications

Previous exposure to head and neck radiation

Combining grapefruit juice and ototoxic drugs

Signs of Ototoxicity:

Tinnitus (noises in the ear), often a first symptom

Increase of pre-existing tinnitus

Fullness or pressure in the ears

Changes in hearing

Dizziness or Vertigo

Hyperacusis (heightened sensitivity to sound)

What you need to know:

Have your hearing tested before starting ototoxic medications and monitor hearing during treatment

Bring a list of your medications (including over-the- counter and supplements) to your appointment with your audiologist

Always inform your physician if you have tinnitus or a hearing loss

Ask your physician if any of your prescribed medications are ototoxic

Read your drug labels and talk to the pharmacist about ototoxic side-effects

Minimize noise exposure when taking ototoxic medications

Report any changes in hearing immediately, especially when new medications are added or doses increased

 

 

References:
Bauman N. Drugs and tinnitus: put yourself in the driver’s
seat. Tinnitus Today. 2009:34(1):21-23.

http://www.audiologist.org/_resources/documents/resources/
diabetes/Ototoxic-and-Vestbulotoxic-Drugs.zip

Why wait? You don't have to live with hearing loss. Call Us Today